Images in Clinical MedicineN Engl J Med 2013; 369:1843 November 7, 2013
Genki Naruse, M.D. Kota Shimada, M.D., Ph.D.
Tokyo Metropolitan Tama Medical Center, Tokyo, Japan
A 38-year-old previously healthy man presented with progressive rash, abdominal pain, arthralgia, and low-grade fever that had lasted for 2 weeks despite treatment with oral prednisolone at a dose of 30 mg per day. Physical examination showed diffuse abdominal tenderness and palpable purpura distal to the knees (Panel A). The white-cell count and C-reactive protein level were elevated (13,600 and 6.5), but other laboratory tests, including platelet count and urinalysis, were normal. Computed tomography revealed thickening of the duodenal and jejunal walls. Upper gastrointestinal endoscopy showed purpuric lesions in the descending duodenum (Panel B). The duodenal and skin biopsies revealed leukocytoclastic vasculitis with IgA deposition, which is consistent with IgA vasculitis (Henoch–Schönlein purpura). The patient was treated with high-dose glucocorticoids including pulse therapy, which were tapered successfully after cyclosporine was added to the treatment. IgA vasculitis, a systemic small-vessel vasculitis, causes palpable purpura in the lower extremities, abdominal pain, arthralgia, and glomerulonephritis. Gastrointestinal endoscopy may reveal vasculitic lesions that are similar to those observed in cutaneous vasculitis.